Optical coherence tomography to monitor vigabatrin toxicity in children
Journal of AAPOS
Copyright © 2016 by the American Association for Pediatric Ophthalmology and Strabismus. Purpose The antiepileptic drug vigabatrin is known to cause permanent loss of vision. Both visual field testing and electroretinogram are used to detect retinal damage. Adult data on optical coherence tomography (OCT) shows that retinal nerve fiber layer (RNFL) thinning may be an early indicator of vigabatrin-induced retinal toxicity. The purpose of this study was to investigate whether OCT can detect early vigabatrin-induced retinal toxicity in children. Methods Pediatric patients (≤18 years of age) requiring vigabatrin for seizure control who were followed at our institution were invited to participate. Patients were examined according to manufacturer guidelines, with most examinations taking place under general anesthesia. RNFL thickness was measured by OCT (Stratus Model 3000, Zeiss) and compared to total cumulative dose of vigabatrin. In most cases, indirect ophthalmoscopy, fundus photography, and electroretinography were also performed. Results OCT and complete dosing data was available for 19 patients. Patients with tuberous sclerosis (TS, n = 12) received higher cumulative doses (mean, 1463 g) than non-TS patients (mean, 351 g, P = 0.044). RNFL thinning was detected in the nasal (P < 0.01), superior (P < 0.01), and inferior (P < 0.05) quadrants in patients with TS, particularly once cumulative dose exceeded 1500 g. Conclusions In our study population of patients with TS, higher cumulative doses of vigabatrin were associated with RNFL thinning in the nasal, superior, and inferior quadrants. These findings were pronounced once cumulative dose exceeded 1500 g. This pattern of RNFL thinning is similar to what has been shown in adult patients taking vigabatrin.
Origlieri, C., Geddie, B., Karwoski, B., Berl, M., Elling, N., McClintock, W., Alexander, J., Bazemore, M., De Beaufort, H., Hutcheson, K., Miller, M., Taylormoore, J., Jaafar, M., & Madigan, W. (2016). Optical coherence tomography to monitor vigabatrin toxicity in children. Journal of AAPOS, 20 (2). http://dx.doi.org/10.1016/j.jaapos.2015.10.020